Scalp hair loss caused by octreotide in a patient with acromegaly: a case report

Endocr J. 1995 Jun;42(3):385-9. doi: 10.1507/endocrj.42.385.

Abstract

We used octreotide to treat a woman with acromegaly and observed pituitary adenoma shrinkage after 5 months. Diffuse scalp hair loss occurred after 5 months, resulting in the discontinuation of treatment. After the cessation of octreotide, the hair loss stopped and hair growth resumed. Since bromocriptine did not effectively decrease the GH level of the patient, we decided to perform transsphenoidal surgery. After resection of the pituitary adenoma, her GH and IGF-1 levels were normalized. Although octreotide-induced scalp hair loss has not been well recognized, we should pay more attention to this side effect.

Publication types

  • Case Reports

MeSH terms

  • Acromegaly / blood
  • Acromegaly / drug therapy*
  • Acromegaly / surgery
  • Adenoma / blood
  • Adenoma / drug therapy
  • Adenoma / surgery
  • Aged
  • Alopecia / chemically induced*
  • Female
  • Growth Hormone / blood
  • Humans
  • Insulin-Like Growth Factor I / metabolism
  • Magnetic Resonance Imaging
  • Octreotide / adverse effects*
  • Octreotide / therapeutic use
  • Pituitary Neoplasms / blood
  • Pituitary Neoplasms / drug therapy
  • Pituitary Neoplasms / surgery

Substances

  • Insulin-Like Growth Factor I
  • Growth Hormone
  • Octreotide